Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, August 11, 2002

August 11, 2002 · NWS GRB · 13 events in 5 counties and zones

Severe thunderstorms developed across northern Wisconsin as a warm front moved northward into central Wisconsin. Lightning struck a house in Outagamie county causing damage to the roof, attic and living areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed across northern Wisconsin as a warm front moved northward into central Wisconsin. The storms produced hail up to an inch in diameter and high winds that downed numerous trees and power lines.Lightning struck a house in Outagamie county causing damage to the roof, attic and living areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SUN AUG 11 2002

TIMING AND COVERAGE OF PCPN FOR THE NEXT SEVERAL DAYS THE MAIN
CHALLENGE.

WARM FRONT MOVING NWD ACRS THE RGN KICKING OFF SOME ISOLD SHRA/TSRA FM
NW TO CNTRL WI THIS AFTN.  AIRMASS BECOMING INSTABLE AS MOISTURE
INCREASES AND AFTN TEMPS REACHED AROUND 90 MANY LOCATIONS.  ISOLD SHRA
AND TSRA OVER THE CWA THIS AFTN APPEARS TO BE DIURNAL AND ANTICIPATE A
DIMINISHING TREND BY EARLY EVENING.  WILL ADD ISOLD EARLY WORDING THEN
CHC POPS LATE FOR THE FIRST PD.  LATEST MODEL TRENDS KEEP CONVECTION
FROM THE NRN PLAINS FROM DRIFTING INTO THE WRN PORTION OF THE CWA UNTIL
LATE TNT...ASSUMING CONVECTION HOLDS TOGETHER.  CONVECTION NEAR DLH AND
NEAR WMFNT MAY BE MORE WIDESPREAD OVER NC WI LATER THIS EVENING.

COLD FRONT SPEED A TAD SLOWER AND SFC SLOW IS PROGGED TO BE WEAKER AND
LITTLE FURTHER NORTH.  CLOUDS FROM ANTICIPATED CONVECTION TO THE WEST
MAY DRIFT OVER THE CWA MONDAY TO REDUCE THREAT OF SVR WX ON MOND. THIS
EVENINGS WAA PCPN EVENT...MUCH OF CWA MAY SEE A BREAK IN PCPN TIL
THE CDFNT.  MODEL END TIMING CONSISTENT WITH CURRENT MORNING MENTION
OVER MAINLY THE EAST TUE.

MDM RANGE MODELS HAVE BEEN INCONSISTENT LAST FEW RUNS AS FLOW TOWARD END
OF THE WEEK TRANSISTIONING TO A ZONAL FLOW.  WILL NOT MAKE ANY CHGS IN
LATER PDS AS RESULT.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 11, 11:00 AM CST, 4 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY.

A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT
WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN.  DAYTIME
HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE
CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN
WISCONSIN.  ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING.  MEANWHILE A COLD
FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA.  SOME
OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF
WISCONSIN OVERNIGHT.

ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST
AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO
PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE
PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS
FOR MONDAY.

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 11, 11:00 AM CST, 4 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY.

A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT
WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN.  DAYTIME
HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE
CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN
WISCONSIN.  ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING.  MEANWHILE A COLD
FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA.  SOME
OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF
WISCONSIN OVERNIGHT.

ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST
AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO
PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE
PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS
FOR MONDAY.

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 147 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
August 11, 3:26 PM CST
Where
Lincoln County, 2 mi N of Merrill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -89.683

Thunderstorm Wind, Outagamie

When
August 11, 3:30 PM CST
Where
Outagamie County, 2 mi N of Mackville
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.383, -88.417

Lightning, Outagamie

When
August 11, 3:30 PM CST
Where
Outagamie County, 4 mi ENE of Mackville
Reported by
NEWSPAPER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lincoln

When
August 11, 3:55 PM CST
Where
Lincoln County, 5 mi N of Merrill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.250, -89.683

Hail, Menominee (C)

When
August 11, 4:25 PM CST
Where
Menominee (C) County, 15 mi N of Keshena
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -88.633

Thunderstorm Wind, Langlade

When
August 11, 4:25 PM CST
Where
Langlade County, White Lake
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
45.167, -88.767

Thunderstorm Wind, Menominee (C)

When
August 11, 4:25 PM CST
Where
Menominee (C) County, 15 mi N of Keshena
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -88.633

Thunderstorm Wind, Oconto

When
August 11, 4:45 PM CST
Where
Oconto County, 5 mi SE of Mountain
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.133, -88.417

Hail, Oconto

When
August 11, 5:05 PM CST
Where
Oconto County, 2 mi S of Klondike
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.033, -88.167

Thunderstorm Wind, Oconto

When
August 11, 5:05 PM CST
Where
Oconto County, 2 mi S of Klondike
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.033, -88.167

Hail, Lincoln

When
August 11, 5:10 PM CST
Where
Lincoln County, 4 mi S of Tomahawk
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -89.733

Thunderstorm Wind, Oconto

When
August 11, 5:26 PM CST
Where
Oconto County, Stiles
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.867, -88.050

Hail, Outagamie

When
August 11, 7:35 PM CST
Where
Outagamie County, Black Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -88.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313236, 5313244, 5313248, 5313237, 5313238, 5313245, 5313247, 5313246, 5313239, 5313240, 5313241, 5313242, 5313243.